Alert archive / Montana / Flash Flood Warnings in 2010
Flash Flood Warning 1, NWS Missoula, MT
NWS Missoula, MT issued this flash flood warning at Jun 20, 2010, 2:31 PM MDT for Silver Bow County, Montana. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2010, 2:31 PM MDT (20:31 UTC)
- Expired
- Jun 20, 2010, 3:31 PM MDT
- In force
- 60 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Flood severity
- None
County Silver Bow County, MT
The radar
The Missoula radar (KMSX), 160 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.5 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1121 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
212 WGUS55 KMSO 202031 FFWMSO MTC093-202200- /O.NEW.KMSO.FF.W.0001.100620T2031Z-100620T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MISSOULA MT 231 PM MDT SUN JUN 20 2010 THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * FLASH FLOOD WARNING FOR... BUTTE IN CENTRAL SILVER BOW COUNTY IN WEST CENTRAL MONTANA... * UNTIL 400 PM MDT. * AT 224 PM MDT...WEATHER SPOTTERS REPORTED FLASH FLOODING OVER THE WARNED AREA. * LOCATIONS IMPACTED INCLUDE...BUTTE AND VICINITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS THAT FLOODING...MUD AND DEBRIS FLOWS ARE IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. && LAT...LON 4604 11259 4605 11248 4598 11243 4595 11257 $$ ALLEGRETTO
1 follow-up statement
579 WGUS75 KMSO 202131 FFSMSO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 331 PM MDT SUN JUN 20 2010 MTC093-202140- /O.CAN.KMSO.FF.W.0001.000000T0000Z-100620T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SILVER BOW MT- 331 PM MDT SUN JUN 20 2010 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL SILVER BOW COUNTY... THUNDERSTORMS HAVE MOVED NORTH OF THE BUTTE AREA AND THE THREAT FOR FLASH FLOODING HAS DIMINISHED. LAT...LON 4604 11259 4605 11248 4598 11243 4595 11257 $$ ALLEGRETTO
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 1:48 PM MDT, 43 minutes earlier.
Area forecast discussion, Jun 20, 1:48 PM MDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 148 PM MDT SUN JUN 20 2010 ...THUNDERSTORMS AND MODERATE TO HEAVY RAINFALL TO AFFECT THE NORTHERN ROCKIES THROUGH MONDAY... ...FLOODING POTENTIAL CONTINUES FOR WESTERN MONTANA AND CENTRAL IDAHO THROUGH TUESDAY... .DISCUSSION...THE VERY MOIST AND ENERGETIC LOW PRESSURE SYSTEM HAS MOVED INTO EASTERN OREGON/WEST CENTRAL IDAHO THIS AFTERNOON AND HAS INITIATED CONVECTIVE ACTIVITY ACROSS THE AREA. THUNDERSTORM ACTIVITY IS EXPECTED TO CONTINUE THROUGH LATER THIS EVENING AS THE CONDITIONS WILL REMAIN PRIME FOR FURTHER THUNDERSTORM DEVELOPMENT ACROSS THE REGION. THE POTENTIAL FOR HAIL AND GUSTY WINDS TO ACCOMPANY THE THUNDERSTORMS WILL ALSO CONTINUE THROUGH LATE THIS EVENING...WITH A THREAT OF LARGE HAIL FOR PORTIONS OF CENTRAL IDAHO AND SOUTHWEST MONTANA. THE LOW WILL THEN SHIFT TO THE NORTHEAST...CROSSING WESTERN MONTANA TONIGHT AND SPREADING A WIDE BAND OF PRECIPITATION ACROSS THE NORTHWEST MONTANA AND THE IDAHO PANHANDLE THROUGH MONDAY MORNING. PERSISTENT MODERATE TO HEAVY RAINFALL WILL RESULT FROM THIS CONCENTRATED AREA OF PRECIPITATION WRAPPING AROUND THE SYSTEM AND COULD LEAD TO FURTHER FLOODING ISSUES. MONDAY THROUGH SUNDAY...ANOTHER UNSEASONABLY COOL PACIFIC STORM SYSTEM WILL BRING WIDESPREAD RAIN TO THE NORTHERN ROCKIES THROUGH MONDAY. SIMILAR TO RECENT STORMS...A MOIST ATMOSPHERE AND HEAVY RAIN IS ANTICIPATED. DUE TO ALREADY INCREASED FLOWS OF AREA STREAMS AND RIVERS...A HEIGHTENED THREAT OF MINOR FLOODING WILL EXIST THROUGH TUESDAY. TUESDAY AND WEDNESDAY...NORTH CENTRAL IDAHO AND WESTERN MONTANA WILL BE UNDER THE INFLUENCE OF HIGH PRESSURE. TEMPERATURES ARE LIKELY TO RAPIDLY WARM TO SEASONAL AVERAGES. HOWEVER...MODEL GUIDANCE HAS RECENTLY SUGGESTED THAT ANOTHER PACIFIC STORM SYSTEM WILL DEVELOP OVER THE NORTHERN ROCKIES WEDNESDAY AFTERNOON. AN UNSTABLE ATMOSPHERE WILL LIKELY EXIST AHEAD OF THE ASSOCIATED SURFACE COLD FRONT...WITH SHOWER AND THUNDERSTORM ACTIVITY ANTICIPATED. BY SATURDAY...THE STORM SYSTEM IS EXPECTED TO MOVE EAST OF THE ROCKIES...WITH HIGH PRESSURE ONCE AGAIN WARMING TEMPERATURES TO NEAR SEASONAL AVERAGES. && .AVIATION...SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON ACROSS THE ENTIRE REGION THROUGH THE EVENING HOURS. THE MAIN THREAT OVER NORTHERN IDAHO AND NORTHWEST MONTANA WILL BE HEAVY RAIN WITH SOME SMALL HAIL...WHILE FROM NEAR MISSOULA SOUTH AND EAST THE ENVIRONMENT WILL BE CONDUCIVE TO LARGE HAIL AND STRONG WIND GUSTS. THE CONVECTION WILL DIMINISH LATE TONIGHT...BUT LARGE SCALE LIFT WILL CONTINUE WIDESPREAD RAIN INTO MONDAY MAINLY OVER NORTHERN IDAHO AND NORTHWEST MONTANA. HEAVIER RAINFALL ACROSS THE NORTHWEST... INCLUDING KGPI AND KMSO MAY BEGIN TO IMPACT VISIBILITIES AFTER 21/0600Z. RAIN SHOWERS WILL LINGER BEFORE DIMINISHING LATE MONDAY. EXPECT TERRAIN AND MOUNTAIN PASSES TO BE OBSCURED AT TIMES FROM LOWERED CLOUDS AND SHOWERS. && .HYDROLOGY...THERE IS THE CONTINUED CONCERN FOR FLOODING IMPACTS RESULTING FROM MODERATE TO HEAVY DOWNPOURS ASSOCIATED WITH THUNDERSTORMS THROUGH THIS EVENING ACROSS WESTERN MONTANA AND CENTRAL IDAHO. SMALL STREAMS AND CREEKS COULD SEE RAPID RISES IN WATER LEVELS...WITH MUD/DEBRIS FLOWS ALSO POSSIBLE. AS THE LOW TREKS FURTHER NORTH AND EAST OVERNIGHT...AN AREA OF WRAP-AROUND PRECIPITATION WILL KEEP CONTINUED MODERATE TO HEAVY RAIN PERSISTING ALONG THE MONTANA/IDAHO BORDER THROUGH MONDAY MORNING. THIS WILL ADD ADDITIONAL RAINFALL AMOUNTS TO ALREADY SWOLLEN RIVERS AND STREAMS. RUNOFF FROM THIS WEATHER SYSTEM COULD CONTRIBUTE TO FLOODING ISSUES WELL INTO TUESDAY. PLEASE STAY TUNED TO UPDATES TO THE FORECAST AND FLOOD-RELATED HEADLINES AS THE SYSTEM CONTINUES TO AFFECT THE REGION. WEATHER.GOV/MISSOULA && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM/HYDROLOGY...ALLEGRETTO LONG TERM....ZUMPFE AVIATION...NOLTE
Hazardous weather outlook, Jun 20, 12:19 AM MDT, 14 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 1219 AM MDT SUN JUN 20 2010 IDZ009-010-MTZ005>007-043-202100- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY- MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS- BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION- 1219 AM MDT SUN JUN 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS AFTERNOON AND EVENING. THE MAIN THREAT WILL BE WITH HEAVY RAIN AND LARGE HAIL...BUT STRONG WIND GUSTS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SMALL STREAMS COULD RUN VERY HIGH MONDAY AND TUESDAY DUE TO THE HEAVY RAIN SHOWERS. OTHERWISE THERE IS NO HAZARDOUS WEATHER EXPECTED THROUGH THE COMING WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jun 20, 1:01 PM MDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 101 PM MDT SUN JUN 20 2010 MTZ007-201945- BUTTE/BLACKFOOT REGION- 101 PM MDT SUN JUN 20 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRANITE AND NORTHERN DEER LODGE COUNTIES UNTIL 145 PM MDT... AT 1255 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES WEST OF ANACONDA...MOVING EAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WEST VALLEY AND LOST CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4626 11291 4615 11288 4606 11329 4624 11336 TIME...MOT...LOC 1901Z 255DEG 12KT 4617 11320 ZUMPFE
Special weather statement, Jun 20, 2:08 PM MDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 208 PM MDT SUN JUN 20 2010 MTZ007-202100- BUTTE/BLACKFOOT REGION- 208 PM MDT SUN JUN 20 2010 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DEER LODGE AND CENTRAL SILVER BOW COUNTIES UNTIL 300 PM MDT... AT 201 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SILVER BOW...OR 8 MILES SOUTHWEST OF BUTTE...MOVING NORTH AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SILVER BOW...GREGSON HOT SPRINGS...WARM SPRINGS...NISSLER...RAMSAY...CRACKERVILLE AND OPPORTUNITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4618 11294 4624 11259 4589 11253 4585 11278 TIME...MOT...LOC 2008Z 168DEG 11KT 4596 11268 ZUMPFE
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 8:12 PM MDT | Special Weather Statement | MSO | Sanders | 63 min |
| Jun 19, 8:34 PM MDT | Severe Thunderstorm Warning | MSO | Sanders | 27 min |
| Jun 20, 1:20 AM MDT | Flood Watch | MSO | Flathead, Lake, Lincoln, Mineral, Missoula, Powell and 1 more | 37 hr |
| Jun 20, 1:01 PM MDT | Special Weather Statement | MSO | Deer Lodge | 44 min |
| Jun 20, 1:40 PM MDT | Flash Flood Watch | MSO | Deer Lodge, Granite, Silver Bow | 5 hr |
| Jun 20, 2:08 PM MDT | Special Weather Statement | MSO | Silver Bow | 52 min |
| Jun 20, 2:42 PM MDT | Areal Flood Advisory | MSO | Granite | 3 hr |
| Jun 20, 2:52 PM MDT | Severe Thunderstorm Warning | MSO | Powell | 38 min |
| Jun 20, 3:15 PM MDT | Areal Flood Advisory | MSO | Granite, Missoula | 69 min |
| Jun 20, 3:43 PM MDT | Special Weather Statement | MSO | Missoula | 47 min |
| Jun 20, 3:53 PM MDT | Special Weather Statement | MSO | Powell | 37 min |
| Jun 20, 5:32 PM MDT | Special Weather Statement | MSO | Flathead | 43 min |
Nearby
Flash Flood Warnings in Montana, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.